Hail, Nobles
- When
- May 30, 4:15 PM CST
- Where
- Nobles County, 2.12 mi ENE of Rushmore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.630, -95.760
A thunderstorm produced penny size hail near Rushmore in Nobles County in southwest Minnesota on the afternoon of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail near Rushmore in Nobles County in southwest Minnesota on the afternoon of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:39 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 339 PM CDT FRI MAY 30 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 336 PM CDT FRI MAY 30 2014 CURRENT CONVECTION LIFTING NORTHWARD AND IS ASSOCIATED WITH WHAT IS OUR EVER PRESENT UPPER LOW RESIDING WELL TO OUR SOUTH. SO ONCE AGAIN...THE UPPER LOW HAS KICKED OFF AIR MASS THUNDERSTORMS THIS AFTERNOON WHICH WILL RAPIDLY WANE IN THE LATE AFTERNOON OR EARLY EVENING. FURTHERMORE...THIS ACTIVITY WILL REMAIN CONFINED TO ALONG AND EAST OF THE I 29 CORRIDOR. OTHERWISE TO OUR WEST...THERE IS A CHANCE THAT CONVECTION MAY LEAK INTO OUR WESTERN ZONES AS THE NIGHT PROGRESSES FROM A STALLED SURFACE BOUNDARY IN CENTRAL SD. MOST OF THE STORMS IN THAT AREA WILL LIKELY REMAIN TIED TO THE BOUNDARY. BUT A FEW STORMS MAY RUMBLE NORTHEASTWARD FROM THOSE AREAS. CONCERNING TEMPERATURES...STICKY DEW POINTS THIS TIME OF YEAR AND A SOUTHERLY SURFACE FLOW WILL KEEP LOWS ON THE WARM SIDE...GENERALLY IN THE MID 60S. ON SATURDAY...THE FIRST IN A SERIES OF SHORTWAVES OVER THE NEXT FEW DAYS WILL MOVE ACROSS THE FORECAST AREA THROUGH THE DAY. STORM POTENTIAL WILL FOLLOW SUIT WITH AMPLE ELEVATED INSTABILITY. THAT SAID...THE WIND SHEAR IN THE MID LEVELS REMAINS RATHER WEAK AS WITNESSED BY THE NAM AND GFS SOUNDINGS...AS WELL AS THE 0-6M BULK SHEAR VECTORS. CANNOT RULE OUT A ROGUE SEVERE CELL ON SATURDAY...BUT CHANCES OF THAT WILL BE LIMITED. THUNDERSTORM COVERAGE WILL PROBABLY BECOME LIKELY TO WIDESPREAD ALONG THE SHORT WAVE IN THE WESTERN AND NORTHERN HALVES OF OUR AREA...WITH LESSER CHANCES FURTHER SOUTH AS THE WAVE SHEARS OFF TO THE NORTHEAST. CLOUD COVER MAY HINDER TEMPERATURES FROM RISING TOO SHARPLY ON SATURDAY...SO READINGS WILL BE A BIT COOLER WHEN COMPARED TO TODAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 336 PM CDT FRI MAY 30 2014 SUN...FOCUS WILL BE ON HEAVY RAIN/FLASH FLOOD POTENTIAL. STATIONARY BOUNDARY ACROSS CENTRAL SD WILL GET A KICK EAST/SE ON SUNDAY AS A WEAK WAVE MOVES ACROSS THE STATE. BOTH THE NAM/GFS PWATS ARE AROUND 1.5 WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO THAT...WEAK MID LEVEL FLOW WILL KEEP ANY TSRA MOVEMENT TO A MINIMUM...ALLOWING FOR HEAVY DOWNPOURS. SLOW MOVING FRONT WILL LINGER NEAR SUX ON MON MORNING SO WILL HANG ON TO PRECIP CHANCES THERE QPF FOR SATURDAY NIGHT INTO MONDAY ANYWHERE FROM 1-1.5 INCHES WITH LOCALLY HIGHER AMOUNTS OF UP TO 2.5 INCHES. FRONT WILL PASS THROUGH ON LATE SUN NIGHT INTO MONDAY AND HAVE LIMITED POPS TO A SMALL PORTION OF SW MINNESOTA. BY LATE MON NITE INTO TUES HAVE KEPT CONDITIONS DRY AS WE ARE BETWEEN SYSTEMS AT THAT TIME. NEXT CHANCE OF PRECIP RETURNS ON TUES NIGHT WITH ANOTHER SFC LOW AND H5 TROF APPROACHES FROM THE WEST. H5 TROF PASSES EAST THROUGH THE PLAINS FROM WED NIGHT THRU THURS SO HAVE KEPT IN CHC TSRA THROUGH THE PD. TEMPS THROUGH THE EXTENDED WILL REMAIN ABOVE NORMAL IN THE LOW TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1231 PM CDT FRI MAY 30 2014 THE WEATHER WILL CERTAINLY BE UNSETTLED THROUGH THE TAF PERIOD...AND FOR THE REMAINDER OF THE WEEKEND FOR THAT MATTER. FIRST IN OUR WESTERN ZONES INCLUDING THE KHON TAF SITE...THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. THIS ACTIVITY WILL BE ASSOCIATED WITH A STRONG SURFACE BOUNDARY WHICH IS RATHER STATIONARY IN CENTRAL SD. STORMS WILL BECOME TIED TO THIS BOUNDARY AND MAY INCH EASTWARD TO OUR WESTERN ZONES AND KHON. HOWEVER FEEL THAT AS FAR EAST AS KHON...THE CONVECTION CHANCES ARE SKITTISH ENOUGH TO NOT MENTION IN THE TAF UNTIL MID AND LATE MORNING SATURDAY. AT THAT POINT...THERE ARE INDICATIONS THAT TSRA WILL BE IN THE KHON AREA AS THEY OOZE IN FROM CENTRAL SD. FOR THE REST OF THE FORECAST AREA INCLUDING THE KFSD AND KSUX TAF SITES...ISOLATED TO SCATTERED CONVECTION COURTESY OF MOIST AIR FROM OUR EVER PRESENT UPPER LEVEL LOW TO THE SOUTH...WILL DEVELOP AND MOVE NORTHWARD THROUGH THE AFTERNOON HOURS. THEREFORE HAD TO MENTION THIS POSSIBILITY IN THE KFSD AND KSUX TAF SITES. THERE WILL VERY LIKELY BE A RAPID DROP OFF IN THIS ACTIVITY BY EARLY THIS EVENING...THEN THE NAM AND GFS MODELS DEVELOP SOME MVFR STRATUS LATE TONIGHT AND LINGER IT INTO SATURDAY MORNING. THIS STANDS TO REASON WITH MOIST AIR IN PLACE AND WARM AIR ADVECTION CREATING A CAPPING INVERSION...ABLE TO TRAP THE MOIST AIR AND STRATUS AROUND THE SUNRISE HOURS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...SALLY AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 AM CDT FRI MAY 30 2014 SDZ038-039-050-052>054-057>060-063-064-311430- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 930 AM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...MAINLY TONIGHT...ALONG AND WEST OF A WAGNER SOUTH DAKOTA...TO MITCHELL...TO ARLINGTON SOUTH DAKOTA LINE. SOME OF THESE STORMS COULD HAVE SMALL HAIL AND WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING. IN ADDITION SUNDAY AFTERNOON AND EVENING...THERE IS A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-311430- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION- 930 AM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED POPCORN TYPE SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR...FROM ABOUT MID AFTERNOON THROUGH EARLY EVENING. KEEP ALERT FOR CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING ALONG AND WEST OF INTERSTATE 29. HOWEVER SUNDAY AFTERNOON AND EVENING... THERE IS ALSO A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL SIOUX CITY 42.50N 96.39W
05/30/2014 E0.88 INCH WOODBURY IA TRAINED SPOTTER
OBSERVED IN DOWNTOWN SIOUX CITY
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 4 E AKRON 42.82N 96.49W
05/30/2014 E1.00 INCH PLYMOUTH IA PUBLIC
&&The Sioux Falls radar (KFSD), 78 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516490.